Print    Email
Decrease (-) Restore Default Increase (+)

Health Information

 

Acetaminophen and codeine overdose

Definition

Acetaminophen (Tylenol) and codeine is a prescription pain medicine. It is a narcotic, which means it has the potential to relieve pain while making you feel sleepy.

Acetaminophen and codeine overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

See also:

Alternative Names

Tylenol # 3 overdose; Phenaphen with codeine overdose; Tylenol with codeine overdose

Poisonous Ingredient

Acetaminophen combined with codeine

Where Found

Acetaminophen with codeine is commonly sold under the name Tylenol #3.

Symptoms

  • Airways and lungs
  • Eyes, ears, nose, and throat
    • Pinpoint pupils
  • Heart and blood vessels
    • Low blood pressure
  • Nervous system
    • Coma
    • Convulsions
    • Drowsiness
    • Stupor (lack of alertness)
  • Skin
    • Bluish skin (fingernails and lips)
    • Cold, clammy skin
    • Heavy sweating
  • Stomach and gastrointestinal system
    • Nausea and vomiting
    • Spasms of the stomach and intestines
    • Vomiting
    • Liver failure
  • Urinary system
    • Kidney failure

Home Treatment

Seek immediate medical help. This type of overdose can cause death. Do NOT make the person throw up unless told to do so by poison control or a health care professional.

Before Calling Emergency

Determine the following information:

  • Patient's age, weight, and condition
  • Name of the product (as well as the ingredients and strength, if known)
  • Time it was swallowed
  • Amount swallowed
  • If the medication was prescribed for the patient

Poison Control, or a local emergency number

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

Take the container with you to the hospital, if possible.

See: Poison control center - emergency number

What to expect at the emergency room

The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may be admitted to the hospital and may receive:

  • Activated charcoal
  • Breathing support (artificial respiration)
  • Fluids by IV
  • Medicine (antidote) called naloxone to reverse the effect of the poison (multiple doses may be needed)
  • Tube through the mouth into the stomach to empty the stomach (gastric lavage)

If there is a high level of acetaminophen in the blood, the patient will be given N-acetyl cysteine. Without this counteracting drug, called an antidote, deadly liver failure may occur.

Expectations (prognosis)

How well a patient does depends on the amount of medication swallowed and how quickly treatment was received. The faster a patient gets medical help, the better the chance for recovery.

If an antidote can be given, recovery from an acute overdose often occurs within 24 - 48 hours. Recovery takes longer if the liver is affected.

References

Doyon S. Opioids. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 167.

Hung OL, Nelson LS. Acetaminophen. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 171.


Review Date: 12/15/2011
Reviewed By: Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com
 
A Member of Trinity Health
© 2014 Trinity Health

St. Joseph Mercy Chelsea | 775 South Main Street, Chelsea, MI 48118 | 734-593-6000